Thunderstorm Wind, Monroe
- When
- August 27, 2:00 PM EST
- Where
- Monroe County, 0.51 mi E of Monroe
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.920, -83.390
Wires reported blown down.
An isolated marginally severe thunderstorm develop over Monroe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
An isolated marginally severe thunderstorm develop over Monroe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 27, 12:18 PM EST, 1 hour 42 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 118 PM EDT SAT AUG 27 2016 .AVIATION... Steady expansion in coverage of showers and thunderstorms across the SE Michigan airspace will present a solid window for TSRA at all but MBS moving forward through the mid-late afternoon period. Greater uncertainty on the prospects for additional/renewed development beyond this lead activity /after 21z/. Most recent model guidance suggests greater stability will ensue with rapidly diminishing potential by evening. Moist low level conditions augmented by any rainfall will then support some degree of fog and/or low stratus formation during the early morning hours. Moisture may linger into early Sunday as low stratus before mixing out and drier air works in by afternoon. For DTW...Radar trends provide growing confidence for thunderstorms to expand east-northeast into the airspace within the 18z-21z window. Confidence drops off beyond this time, with the potential for increasing stability to limit chances thereafter this evening. Residual low level moisture will then support some combination of low clouds and fog during the early morning period. //DTW Threshold Probabilities... * Medium in thunderstorms through 21z, low 21-23z. * High in CIGS aob 5000 feet this afternoon. Low confidence tonight into Sunday. && .PREV DISCUSSION... Issued at 1004 AM EDT Sat AUG 27 2016 UPDATE... Showers have developed this morning along the lead edge of the nocturnally enhanced low-level jet over far western Indiana. This is playing some havoc with the forecast for this afternoon as there is some question whether this convection will wane with the weakening LLJ through late morning and early afternoon. Recent HRRR runs are "all-in" on maintaining and expanding the western Indiana activity and carrying through the CWA during the middle of the afternoon. At this time, still consider this type of solution to be suspect until convection can prove it will hold into the afternoon. The basis for the forecast still revolves around the dynamic support that is currently across the lower Ohio River and triggering a west-east oriented band of showers over southern Indiana as of 14z this morning. This forcing will shear across the far SE CWA around 00z, but its ability to generate showers/tstorms will be largely dependent on the evolution of the western Indiana convection today. At this time, the only modification to the forecast is to raise pops over the Saginaw Valley based on current radar. Otherwise, inherited forecast remains unchanged...for now. PREV DISCUSSION... Issued at 309 AM EDT Sat AUG 27 2016 DISCUSSION... Ongoing convection extending from the Mid Mississippi Valley into the western Great Lakes has been growing upscale over the last couple of hours. This convection is occurring within a broad region of warm air advection on the nose of the low level jet, which is coupled with entrance region upper jet dynamics preceding a longer wavelength trough now rotating across the northern plains. Observational trends lend support to the bulk of hi res solutions which indicate a convectively induced mid level short wave impulse and associated sfc wave evolving out of this convection across the Midwest early this morning. This wave is then forecast to quickly lift into the northern Great Lakes by afternoon, exiting the region to the northeast by evening. The stronger mid level ascent and low to mid level moisture transport associated with this wave will largely remain north and west of Southeast Michigan today. Low to mid level flow across the western Great Lakes will however veer toward the west during the afternoon as the short wave impulse lifts northeast. This will advect much deeper moisture into the forecast area during the course of the day. Remnants of the convective cluster which impacted wrn Tennessee/Kentucky last evening will rotate into the Ohio Valley this morning, reducing the mid level height field across Se Mi. This and the potential for secondary short wave features lifting into the area from the southwest this afternoon will support increased chances for convection across the forecast area this afternoon into the early evening. Given the presence of respectable deep layer shear values on the order of 30 to 40 knots, the forecast area is under a marginal risk for severe weather. The severe weather risk is dependent upon the degree of daytime destabilization, which given potential early day convection and cloud debris may be significantly limited. The potential for higher instability to advect into the area from the south suggests the southern portions of the forecast area (metro Detroit/Ann Arbor south) have a bit higher potential for stronger storms than locals to the north. Assuming the availability of at least modest instability, deep layer shear and cyclonically curved hodographs suggest storm structure may be linear/supercellular hybrid. Moisture quality this afternoon and evening will also be supportive of efficient rainfall rates in any convection. Rainfall chances will decrease during the late evening into the overnight as drier air in the mid levels overspreads the forecast area. Ample low level moisture in the presence of boundary layer convergence along a sfc trough will support fog and/or low clouds overnight into Sun morning. Mid level subsidence will overspread srn Mi on Sunday as the longer wavelength trough slides east of Lake Superior. While this will still support a dry forecast, remnant low level moisture will sustain fairly high humidity. Morning clouds should break up with afternoon mixing, allowing Sunday high to rise into the 80s. Sfc high pressure and mid level ridging will support dry and continued warm conditions on Monday. The medium range model suite, particularly the ECMWF, continue to trend toward more long wave amplification across NOAM next week, featuring a deepening long wave trough across eastern Canada. The impact across Se Mi will be a notable cooling trend the latter half of next week, following a cold frontal passage in the Tues/Tues night time frame. MARINE... Light and variable winds early this morning will become southeast at 10 to 15 knots by this afternoon with numerous showers and thunderstorms developing, as low pressure tracks through the northern great lakes Tonight. Winds will subsequently increase a bit more overnight, around 20 knots, shifting to the west-northwest tomorrow, and still around 20 knots sustained across north half of Lake Huron. High pressure will then bring a light and somewhat variable flow for early next week. HYDROLOGY... Numerous showers and thunderstorms are expected to develop this afternoon as deep moisture moves in and modest instability develops. Localized amounts over one inch will be possible, which could lead to urban and small stream issues, otherwise the areal rainfall average should be between quarter and half an inch. Dry conditions are expected to return tomorrow and continue on Monday. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....MR UPDATE.......JVC DISCUSSION...SC MARINE.......SF HYDROLOGY....SF You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 350 AM EDT SAT AUG 27 2016 MIZ047>049-053>055-060>063-068>070-075-076-082-083-280800- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 350 AM EDT SAT AUG 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 60 MPH...FREQUENT LIGHTNING AND TORRENTIAL RAINFALL. STORMS WILL MOVE TO THE EAST AT 30 MPH. THERE IS A POSSIBILITY OF AN ISOLATED TORNADO. THE STRONGEST STORMS ARE EXPECTED BETWEEN 3 PM AND 8 PM. THE PASSAGE OF AN UPPER LEVEL LOW PRESSURE SYSTEM ALONG WITH AN INFLUX OF MOISTURE AND INSTABILITY TODAY WILL SUPPORT THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY INTO TUESDAY NIGHT AS A COLD FRONT PASSES ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-280800- LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 350 AM EDT SAT AUG 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 30 TO 50 KNOTS...FREQUENT LIGHTNING AND TORRENTIAL RAINFALL. STORMS WILL MOVE TO THE EAST AT 30 MPH. THERE IS A POSSIBILITY OF AN ISOLATED TORNADO. THE STRONGEST STORMS ARE EXPECTED BETWEEN 3 PM AND 8 PM. THE PASSAGE OF AN UPPER LEVEL LOW PRESSURE SYSTEM ALONG WITH AN INFLUX OF MOISTURE AND INSTABILITY TODAY WILL SUPPORT THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY INTO TUESDAY NIGHT AS A COLD FRONT PASSES ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE). SC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1245 PM EDT SAT AUG 27 2016
MIZ068-075-271730-
LIVINGSTON MI-WASHTENAW MI-
1245 PM EDT SAT AUG 27 2016
...SPECIAL WEATHER STATEMENT...
AT 1245 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
CHELSEA...MOVING NORTHEAST AT 45 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
DEXTER AND PINCKNEY AROUND 100 PM EDT.
HAMBURG AROUND 110 PM EDT.
BRIGHTON AND WHITMORE LAKE AROUND 115 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE HUDSON MILLS
METROPARK...LAKELAND...HUDSON MILLS...UNADILLA...PINCKNEY STATE
RECREATION AREA...PLEASANT LAKE...LYNDON TOWNSHIP...HELL AND
PLAINFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4251 8374 4216 8389 4220 8413 4242 8413
4242 8414 4255 8414
TIME...MOT...LOC 1645Z 225DEG 37KT 4229 8408
MRSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
114 PM EDT SAT AUG 27 2016
MIZ068-069-271800-
LIVINGSTON MI-OAKLAND MI-
114 PM EDT SAT AUG 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIVINGSTON AND
SOUTHWESTERN OAKLAND COUNTIES UNTIL 200 PM EDT...
AT 113 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
HAMBURG...OR NEAR PINCKNEY...MOVING NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
HAMBURG AROUND 120 PM EDT.
BRIGHTON AND WHITMORE LAKE AROUND 130 PM EDT.
SOUTH LYON AROUND 140 PM EDT.
MILFORD AROUND 150 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE LAKELAND...ISLAND LAKE
STATE RECREATION AREA...NEW HUDSON AND CHILSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4263 8358 4244 8357 4242 8389 4243 8395
4251 8395
TIME...MOT...LOC 1713Z 239DEG 24KT 4244 8387
MRSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
206 PM EDT SAT AUG 27 2016
MIZ069-070-271845-
MACOMB MI-OAKLAND MI-
206 PM EDT SAT AUG 27 2016
...SPECIAL WEATHER STATEMENT...
AT 205 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR CLARKSTON TO NEAR WEST BLOOMFIELD. MOVEMENT
WAS NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
PONTIAC AROUND 210 PM EDT.
BIRMINGHAM AROUND 215 PM EDT.
OXFORD AROUND 220 PM EDT.
TROY AROUND 230 PM EDT.
ROCHESTER AROUND 235 PM EDT.
ROMEO...STERLING HEIGHTS AND CLINTON AROUND 240 PM EDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE ROCHESTER HILLS...
WASHINGTON...SYLVAN LAKE...FRANKLIN...WATERFORD...SHELBY TOWNSHIP...
LAKEVILLE...BLOOMFIELD TOWNSHIP...KEEGO HARBOR AND LAKE ORION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 4261 8294 4248 8344 4280 8349 4290 8295
4289 8293
TIME...MOT...LOC 1805Z 240DEG 27KT 4278 8338 4253 8332
MRSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
216 PM EDT SAT AUG 27 2016
MIZ083-271900-
MONROE MI-
216 PM EDT SAT AUG 27 2016
...SPECIAL WEATHER STATEMENT...
AT 216 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR DUNDEE TO NEAR SYLVANIA. MOVEMENT WAS
NORTHEAST AT 35 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
MILAN AND DUNDEE AROUND 220 PM EDT.
MAYBEE AND LAMBERTVILLE AROUND 230 PM EDT.
TEMPERANCE AROUND 235 PM EDT.
CARLETON AROUND 245 PM EDT.
LUNA PIER AROUND 250 PM EDT.
MONROE AROUND 255 PM EDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE WOODLAND BEACH...
SCOFIELD...NEWPORT...TOLEDO BEACH...SAMARIA...ERIE...LA
SALLE...AZALIA... BOLLES HARBOR AND DETROIT BEACH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 4182 8377 4208 8371 4206 8330 4205 8322
4204 8322 4187 8332 4182 8337 4176 8339
4173 8348 4172 8376
TIME...MOT...LOC 1816Z 243DEG 29KT 4201 8368 4170 8377
MRThe Detroit radar (KDTX), 87 km away, was scanning. The volume nearest the first event began at 18:57 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wires reported blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656466.